Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 11, 2018, 4:11 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2018, 4:11 PM PDT (23:11 UTC)
- Expired
- Jul 11, 2018, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 145 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 5:30 PM PDT | FLASH FLOOD | Twentynine Palms, CA | MAJOR FLOODING OCCURRED ALONG ROADWAYS, PROMPTING CLOSURES ALONG ADOBE ROAD BETWEEN CIVIC CENTER DRIVE AND GORGONIO. GATES AT OCOTILLO AND SPLITROCK ARE CLOSED DUE TO WATER OVERFLOW. |
| Jul 11, 6:33 PM PDT | FLASH FLOOD | 1 S Wonder Valley, CA | CARS STUCK IN DEEP FLOODING ON HIGHWAY 62 AT MILEMAKER 42. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WGUS55 KVEF 112311
FFWVEF
CAC071-120215-
/O.NEW.KVEF.FF.W.0017.180711T2311Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
411 PM PDT WED JUL 11 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South central San Bernardino County in southern California...
* Until 715 PM PDT.
* At 408 PM PDT, Doppler radar indicated cluster of thunderstorms
producing heavy rain across the warned area. Flash flooding is
expected to begin shortly, especially along Highway 62
* Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree, Morongo Valley, Pioneertown and
Johnson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
3436 11641 3445 11640 3457 11591 3447 11542
3409 11538 3412 11552 3407 11555 3409 11560
3403 11560 3403 11600 3412 11605 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
AB2 follow-up statements
201
WGUS75 KVEF 120046
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
546 PM PDT WED JUL 11 2018
CAC071-120215-
/O.CON.KVEF.FF.W.0017.000000T0000Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
546 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
At 544 PM PDT, City of Twentynine Palms and California Highway
Patrol have reported flash flooding along Adobe Road between
Civic Center Drive and Gorgonio. Flash flooding is already occurring.
Additional rainfall up to one inch is possible with thunderstorms.
Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree, Morongo Valley, Pioneertown and Johnson
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
3436 11641 3445 11640 3457 11591 3447 11542
3409 11538 3412 11552 3407 11555 3409 11560
3403 11560 3403 11600 3412 11605 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
AB917
WGUS75 KVEF 120215
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
715 PM PDT WED JUL 11 2018
CAC071-120222-
/O.EXP.KVEF.FF.W.0017.000000T0000Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
715 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 715 PM PDT...
The heavy rain has ended, but light to moderate rainfall remains
over the Morongo Basin including the Twentynine Palms area. Minor
flooding may remain on sections of Highway 62 for the next 1 to 2
hours. Please continue to heed any remaining road closures.
LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
3436 11641 3445 11640 3457 11591 3447 11542
3409 11538 3412 11552 3407 11555 3409 11560
3403 11560 3403 11600 3412 11605 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:49 PM PDT, 22 minutes earlier.
Area forecast discussion, Jul 11, 3:49 PM PDT, 22 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 349 PM PDT Wed Jul 11 2018 .SYNOPSIS...Plentiful moisture will remain in place through the upcoming weekend resulting in daily chances for showers and thunderstorms. Best chances for storm activity tonight will be across southern Mohave and San Bernardino counties as well as across Clark and Lincoln County. For the coming days the best chances for storms will be across the high terrain with the lower Mojave Desert beginning to gradually dry and warm late this week into the weekend. Heavy rainfall and gusty winds will be possible with storms. && .SHORT TERM...Active afternoon so will be brief. Numerous thunderstorms across southeast California and southern Mohave county producing heavy rain within the Flash Flood Watch area. Watch will continue into the evening with no plan of expanding at this time. Elsewhere, coverage of thunderstorms more isolated to scattered across south central Nevada and northern Mohave County. Coverage and intensity of storms will diminish during the overnight hours with models suggesting showers or weak thunderstorms drifting southwest out of Lincoln County/northwest Mohave County into Clark county late evening and overnight. HRRR indicates possible MCV developing over Clark county after midnight. Storms should initiate early on the higher terrain once again Thursday with hi-resolutions solutions clustered together suggesting the potential of some type of broken line or cluster of storms moving southeast out of Lincoln/central Nye counties into southern Nye and Clark counties Thursday evening. LONG TERM...Friday and beyond High pressure begins to shift overhead and broaden through the period. Moisture will remain in place, but a lack of significant forcing and the shifting high will result in a downward trend in convection over the lower Mojave Desert and diurnal terrain-driven storms to the north. Temperatures will also rise, though at this time it appears that temperatures will remain below excessive heat levels. It will continue to feel somewhat muggy by desert standards into next week. && .AVIATION...For McCarran...Isolated to scattered thunderstorms within all approach corridors looks to dissipate early this evening. After a quite evening some rain showers may move into the valley from the northeast during the late evening and overnight hours. Confidence low so will only mention as a VCSH now. On Thursday, storms will develop over the higher terrain and not impact the valley until late afternoon or hold off until the evening hours. Outside of storms, winds will generally favor a southerly direction at 10 kts or less. For the rest of southern Nevada, northwest Arizona and southeast California...Coverage of showers and thunderstorms will start decreasing early this evening, only to redevelop primarily over the higher terrain Thursday. With storms that develop, erratic, gusty winds and locally heavy downpours will be likely along with periods of lower cigs between 6k-9k feet. Outside of storm activity, winds will favor the southerly direction between 10-15 knots with intermittent gusts to around 20 knots possible this afternoon into this evening before winds decrease overnight. && .SPOTTER INFORMATION STATEMENT...There will be chances for thunderstorms each day through next week. Spotter activation may be needed at times. Regardless of activation, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Pierce LONG TERM...Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:48 PM PDT | Flash Flood Warning | VEF | San Bernardino | 98 min |
| Jul 11, 11:10 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 64 min |
| Jul 11, 11:45 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 10 hr |
| Jul 11, 12:03 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Jul 11, 1:06 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 11, 2:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 11, 3:40 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.